The Diabetes Forum Support Community For Diabetics Online banner

1 - 5 of 5 Posts

·
Registered
Joined
·
1,077 Posts
Discussion Starter #1 (Edited)
Hypoglycemia and diabetes

Awareness and early treatment are key. Know the signs and symptoms of hypoglycemia (low blood sugar), and be ready to treat this life-threatening condition early to prevent seizures and loss of conscious.

You have diabetes. You feel shaky, nervous and irritable. Why? You're probably experiencing symptoms of low blood sugar (hypoglycemia). Find out how to get your blood sugar levels back on track.

Know the signs and symptoms

Low blood sugar ? a level below about 60 milligrams per deciliter (mg/dL) ? occurs when there's too much insulin and not enough sugar (glucose) in your blood. Low blood sugar is most common among people taking insulin, but it can also occur if you're taking oral diabetes medications.

When your blood sugar is low you may feel:

-Shaky or nervous
-Tired
-Sweaty
-Hungry
-Irritable
-Impatient
-Cold
-Confused
-You may also feel tingling or numbness around your mouth.

How to treat hypoglycemia

If you experience any of the early signs or symptoms of hypoglycemia, check your blood sugar if you have time and access to your meter. Then eat something that will raise your blood sugar quickly. Many people with diabetes keep with them at all times a small pouch with foods to treat low blood sugar.

Examples of foods that can raise your blood sugar are:

-Hard candy equal to about five Life Savers.
-A regular ? not diet ? soft drink.
-4 ounces of orange juice.
-Two large lumps or teaspoons of sugar.
-Glucose tablets ? nonprescription sugar pills made especially for treating low blood sugar, available at your pharmacy.
-Glucose gel ? a nonprescription form of sugar that's rapidly absorbed, available at your pharmacy. This works quickly if you have early symptoms.

If you ignore the symptoms of hypoglycemia too long, you may lose consciousness. That's because your brain needs glucose to function. Recognize the signs and symptoms of hypoglycemia early because untreated, hypoglycemia can lead to seizures, loss of consciousness and even death.

On the other hand, be careful not to over-treat your low blood sugar. If you do, you may cause your blood sugar level to rise too high. This, too, can be dangerous.

Prepare your friends, family and co-workers

Severe low blood sugar can disorient you or cause you to lose consciousness, rendering you unable to correct the situation on your own. Teach your family, friends and co-workers how to recognize the signs and symptoms of hypoglycemia and how to treat it if you're unconscious or unwilling to cooperate.

Signs and symptoms include:

-Strange behavior
-Lack of coordination
-Confusion
-Delirium
-Sleepiness
-Unable to speak properly

Tell your family, children and co-workers to dial 911 or call for emergency medical assistance under these circumstances. Consider wearing a bracelet that identifies you as someone with diabetes if you spend a lot of time alone. That way people who don't know you will know what to do if you're unconscious and your blood sugar is low.

Also inform friends, family members and co-workers that they can squirt a small amount of glucose gel under your tongue if you lose consciousness. Tell them where you keep the gel.

If you have type 1 diabetes and have frequent episodes of low blood sugar, you may have to teach someone how to give you a glucagon injection. Glucagon is a hormone that stimulates your liver to release glucose and inhibits the release of insulin. Ask your doctor if you need to keep a glucagon kit handy. It's available by prescription only. Your doctor or nurse can teach you and your family members how to give you the shot.

Treat hypoglycemia early

Watch for early signs and symptoms of hypoglycemia. If you experience them, check your blood sugar and eat something to raise your blood sugar level. Be sure to document episodes of hypoglycemia. Your doctor will want to know about them. He or she might make changes in your treatment plan to avoid hypoglycemia in the future.
 

·
Registered
Joined
·
6 Posts
do you have any information on the long term risks of having hypos? i.e. not the episode itself but what risks it can cause later in life?
 

·
Registered
Joined
·
3,024 Posts
That question has been asked many times on the diabetes websites. I have never seen any evidence that there is any permanent damage that shows up later on in life. It has been debated that very bad hypos that cause unconsciousness and coma can cause brain damage.

I have had several thousand hypos during my 64 years of diabetes but I do not have any diabetes complications and i am very healthy.
 

·
Registered
Joined
·
6 Posts
Thank you for the reassurance, and it is nice to hear that it is possible to get through 64 years with no complications.
 
1 - 5 of 5 Posts
Top